Maryland, 2016Flooding in Maryland, September 29, 2016
September 29, 2016 · NWS LWX · 2 events in 2 counties and zones
An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low was over Kentucky for an extended period of time and southerly flow led to persistent moisture advection across the Mid-Atlantic region. Showers and thunderstorms moved from south to north and led to multiple rounds of heavy rain. Flooding occurred across the Mid-Atlantic region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Sep 29, 4:36 AM EST, 2 hours 27 minutes earlier.
Area forecast discussion, Sep 29, 4:36 AM EST, 2 hours 27 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Baltimore MD/Washington DC
536 AM EDT Thu Sep 29 2016
.SYNOPSIS...
An upper level low will settle over Kentucky today into Friday
before lifting back northward across the Great Lakes over the
weekend. Persistent onshore flow and periods of heavy rain will
occur across the Mid-Atlantic through Friday. The low is forecast to
pass to our north as it tracks east across the northern Mid-Atlantic
late in the weekend and into early next week, with high pressure
building into the area.
&&
.NEAR TERM /THROUGH TONIGHT/...
Satellite imagery indicates southward-moving upper-level low is
currently nearing its forecasted southern most latitude (which is
somewhere over Kentucky)...as it nestles itself between high
pressure over the Atlantic and ridging over the central CONUS.
Becoming quasi-stationary through tonight as it stalls out in a
blocking pattern. This will set up a continued fetch of warm/moist
air (from several tropical source regions) as it converges over the
area through the period.
Current radar trends show bulk of moderate/heavy rainfall is
currently located across the eastern half of our area...with more
scattered showers across the west. HRRR-TLE shows high
probability of at least 0.5-1 inch/hr rain rates in the strongest
cores as this activity continues to develop and move across the
eastern half of the CWA through the morning.
By afternoon...backing flow at 850 hPa strengthens to between 30-50
kts through the day leading to a significant upslope component. This
should allow for showers and scattered thunderstorms...heavy at
times...to re-develop over the higher terrain.
Elsewhere...guidance is a little less bullish after the initial
activity during the morning...keeping activity slightly more
scattered in nature. Despite this...convective elements coupled
with efficient rain processes and anomalously high PWATs suggest
flooding concerns could arise in locations that experience
training activity.
SPC currently has SW portion of CWA in a marginal risk. While ML
CAPE remains relatively poor (At best 1000 J/KG), effective bulk
shear values AOA 40 kts suggest transient supercell structures are
possible across the marginal risk area...with isolated hail/wind
threats. Furthermore, nearby frontal boundary and strongly backed
low-level flow suggest an isolated tornado is also possible across
the far southwest.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
By Friday...ridging across the central CONUS begins to weaken. This
will allow the upper-level low to gradually retrograde and lift back
to the north as it begins to become vertically stacked and
fills/weakens. Rain rates are expected to gradually become less
intense as activity becomes more scattered through the day. For
now...did not adjust the expiration time of the Flash Flood
Watch...though that will need to be revisited later today.
Current thinking is that flooding issues would be more localized
Friday.
Gradual drying trend continues into Saturday...as vertically-stacked
upper-level low continues to weaken and drift northward. While not a
washout by any means...scattered shower activity will remain
possible.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
Influence of upper-level low finally begins to diminish by late in
the weekend into early next week as it passes by to our north and
moves out to sea...while high pressure builds into the area in its
wake. Most of Sunday appears dry...aside from some possible
lingering early morning showers.
Remaining dry with temperatures near climatology as high pressure
remains over the area through early next week.
&&
.AVIATION /10Z THURSDAY THROUGH MONDAY/...
Upper-level low will continue to impact the area today through
Friday...bringing periods of IFR/LIFR to all the terminals. Heaviest
rain expected today into Friday. Isolated thunderstorms are also
possible today. Low ceilings are possible through Friday night with
persists onshore flow.
Gradual improvement Saturday...with a return to VFR by Sunday.
&&
.MARINE...
Gale Warning continues until 14z today for the main channel of the
Chesapeake Bay and eastern inlets (with SCA elsewhere). SCA
continues everywhere after 14z today...as BUFKIT soundings and
high-resolution guidance show winds remaining just below Gale.
However...observations/guidance will continue to be monitored as
current guidance might be underestimating strength of low-level
wind field. SCA currently expires at 12z Friday...though that
may need to be extended into Friday afternoon...but confidence is
too low at this time. Gradient should begin to relax by later
Friday evening...with SCA winds becoming less likely Saturday
into the Weekend.
&&
.TIDES/COASTAL FLOODING...
Tidal departures increased with the incoming high tide overnight,
assisted by gale force east winds. Anomalies running around 1.5
feet, although its a little less near Solomons and the mouth of
the Potomac River. Feel that there is enough coming up the Bay to
add southern Baltimore to the Coastal Flood Advisory.
Since an easterly component to the wind will be in place through
at least early Friday, water will only be reinforced. Pondered
going with a Watch for the lower reaches (St Mary's Co primarily...
due to the susceptibility of St George Island) but ultimately
opted not to since flow should be pushing water away from that
part of the Potomac. However confidence is sufficient to extend
Advisories through the Friday morning tide cycle. That's not
saying that moderate flooding is out of the question at some point
between now and the weekend; rather certainty is too low to issue
a Watch at this time.
We will continue to monitor. Water levels will continue to be an
issue through at least Saturday.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch through Friday morning for DCZ001.
Coastal Flood Advisory until noon EDT Friday for DCZ001.
MD...Flash Flood Watch through Friday morning for MDZ003>006-011-
013-014-016>018-501>508.
Coastal Flood Advisory until 10 AM EDT Friday for MDZ011-016.
Coastal Flood Advisory until 8 AM EDT Friday for MDZ014-017-
018.
VA...Flash Flood Watch through Friday morning for VAZ025>031-
036>040-050>057-501-502-505>508.
Coastal Flood Advisory until 10 AM EDT Friday for VAZ057.
Coastal Flood Advisory until noon EDT Friday for VAZ054.
WV...Flash Flood Watch through Friday morning for WVZ050>053-055-
501>504.
MARINE...Small Craft Advisory from 10 AM this morning to 8 AM EDT
Friday for ANZ530>534-539>541-543.
Gale Warning until 10 AM EDT this morning for ANZ530>534-
539>541-543.
Small Craft Advisory until 8 AM EDT Friday for ANZ535>538-542.
&&
SYNOPSIS...MSE
NEAR TERM...MSE
SHORT TERM...MSE
LONG TERM...MSE
AVIATION...MSE
MARINE...MSE
TIDES/COASTAL FLOODING...HTSHazardous weather outlook, Sep 29, 6:48 AM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
748 AM EDT THU SEP 29 2016
ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-301200-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-SOUTHERN BALTIMORE-PRINCE GEORGES-
ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-SOUTHEAST HARFORD-
PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
748 AM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA.
PLEASE REFER TO FLASH FLOOD MESSAGE FOR MORE DETAILS.
A GALE WARNING IS IN EFFECT FOR THE MAIN CHANNEL OF THE CHESAPEAKE
BAY AND EASTERN INLETS THROUGH MID-MORNING.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-301200-
WASHINGTON-FREDERICK MD-CARROLL-NORTHERN BALTIMORE-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-
NORTHWEST MONTGOMERY-CENTRAL AND SOUTHEAST MONTGOMERY-
NORTHWEST HOWARD-CENTRAL AND SOUTHEAST HOWARD-NORTHWEST HARFORD-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-ORANGE-CULPEPER-
NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND-
EASTERN HIGHLAND-WESTERN LOUDOUN-EASTERN LOUDOUN-
NORTHERN VIRGINIA BLUE RIDGE-CENTRAL VIRGINIA BLUE RIDGE-
HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY-WESTERN GRANT-
EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-WESTERN PENDLETON-
EASTERN PENDLETON-
748 AM EDT THU SEP 29 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...TODAY AND TONIGHT
A FLASH FLOOD WATCH IS IN EFFECT FOR THE AREA EXCEPT THE SOUTHERN
ALLEGHENY HIGHLANDS. PLEASE REFER TO THE FLASH FLOOD MESSAGE FOR
MORE DETAILS.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE FLASH FLOOD WATCH CONTINUES INTO FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 29, 1:41 AM EST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
241 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 AM FLASH FLOOD 4 SSE STEPHENSON 39.18N 78.09W
09/29/2016 FREDERICK VA 911 CALL CENTER
VALLEY MILL ROAD CLOSED DUE TO FLOODING... LAW
ENFORCEMENT ON SITE DIRECTING TRAFFIC AWAY FROM ROADWAY
&&
EVENT NUMBER LWX1604895
RCMLocal storm report, Sep 29, 4:27 AM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
527 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 AM FLASH FLOOD 2 ENE BETHEL 39.04N 78.00W
09/29/2016 CLARKE VA 911 CALL CENTER
ROUTE 50 WESTBOUND CLOSED NEAR SWIFT SHOALS ROAD DUE TO
FLOODING
&&
EVENT NUMBER LWX1604896
RCMLocal storm report, Sep 29, 4:30 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
530 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 AM FLOOD 1 NNE AQUIA 38.49N 77.38W
09/29/2016 STAFFORD VA 911 CALL CENTER
ROUTE 1 CLOSED NEAR POTOMAC HILLS FIRE STATION DUE TO
FLOODING
&&
EVENT NUMBER LWX1604897
RCMLocal storm report, Sep 29, 4:32 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 AM FLOOD 1 ESE SPRING VALLEY 38.33N 77.45W
09/29/2016 STAFFORD VA 911 CALL CENTER
HARRELL ROAD CLOSED DUE TO FLOODING
&&
EVENT NUMBER LWX1604898
RCMLocal storm report, Sep 29, 4:42 AM EST, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
542 AM EDT THU SEP 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLOOD 2 WSW BURKE 38.77N 77.31W
09/29/2016 FAIRFAX VA 911 CALL CENTER
BURKE LAKE ROAD CLOSED NEAR JEREMIAH COURT DUE TO
FLOODING
&&
EVENT NUMBER LWX1604899
RCMFlood, Anne Arundel
- When
- September 29, 7:03 AM EST to 10:00 AM EST
- Where
- Anne Arundel County, 0.7 mi SSE of Crofton to 0.75 mi WNW of Lusby Xrds
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 38.990, -76.646
Defense Highway was flooded and closed in both directions in vicinity of Bell Branch and North River.
Flood, Montgomery
- When
- September 29, 7:27 AM EST to 10:00 AM EST
- Where
- Montgomery County, 0.94 mi N of Takoma Park to 1.16 mi N of Takoma Park
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 38.983, -76.999
Sligo Creek Parkway was flooded and closed between Maple Avenue and Carroll Avenue.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Virginia, September 29, 20161 death · 1 event
- Flash Flood and Flooding in Delaware, September 29 to 30, 2016124 events
- Flash Flooding in Michigan, September 29, 2016$2.0 million · 3 events
- Flooding and Heavy Rain in Virginia, September 29 to 30, 2016$25,000 · 9 events
- Hail and Damaging Winds in West Virginia, September 29, 2016$14,000 · 1.75 in hail · 13 events
- Flash Flooding and Flooding in Virginia, September 29, 201619 events
- Hail and Damaging Winds in Virginia, September 29, 2016$12,000 · 1.25 in hail · 14 events
- Hail and Damaging Wind in West Virginia, September 29, 2016$1,000 · 1.75 in hail · 9 events
- Lightning Strike in Florida, September 29, 20161 injured · 1 event
- Hail and Damaging Winds in North Carolina, September 29, 2016$5,000 · 1.75 in hail · 6 events
- Hail in North Carolina, September 29, 20161 in hail · 6 events
- Flash Flood and Flood in Maryland, September 29 to 30, 20165 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 661065, 661066.